Kansas, 2002

Hail and Damaging Winds in Kansas, June 19, 2002

June 19, 2002 · NWS DDC · 11 events in 5 counties and zones

6 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 19, 2:40 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 19, 2:40 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT WED JUN 19 2002

DAYS 1-2...

FORECAST CHALLENGE WILL BE THE WIND ADVISORY EARLY TONIGHT, CHANCES
FOR THUNDERSTORMS IN THE WEST AND NORTH TONIGHT AND THURSDAY NIGHT,
AND TEMPERATURES THROUGH THE NEXT FEW PERIODS.

FRONTAL BOUNDARY HAS SHIFTED SOUTH TO A LOCATION FROM NEAR KGLD TO
KLAA THIS AFTERNOON.  WATER VAPOR IMAGERY AND PROFILERS WERE
INDICATING A WEAK SHORTWAVE TROUGH LOCATED OVER EASTERN COLORADO AND
THIS ALONG WITH SURFACE CONVERGENCE ALONG THE FRONT AND LOW PRESSURE
TROUGH TO THE SOUTH WAS HELPING TO FIRE A FEW THUNDERSTORMS OVER
SOUTHEAST COLORADO.

THUNDERSTORMS SHOULD CONTINUE TO INCREASE IN COVERAGE ALONG THE
FRONT LATE THIS AFTERNOON AND EVENING.  MESOETA 700 MB TEMP FORECAST
INDICATING THAT THE MID LEVEL WARM LAYER WILL GET SHUNTED OFF TO THE
EAST THIS EVENING.  AS THE COLO VORT MAX MOVES TO THE EAST AND
NORTHEAST, EXPECT TO SEE THUNDERSTORMS ORGANIZE INTO A POSSIBLE MCS
THAT SHOULD TRACK OUT TO THE EAST INTO AN AREA OF BETTER LOW LEVEL
MOIST INFLOW OVER CENTRAL KANSAS TONIGHT.  HOW FAR SOUTH THIS MCS
WOULD GO IS THE QUESTION.  FOR NOW WILL CONTINUE WITH A 40 PERCENT
CHANCE FOR STORMS GENERALLY ALONG AND NORTH OF HIGHWAY 96.
DEPENDING ON HOW ORGANIZED THE STORMS GET, AN OUTFLOW BOUNDARY WILL
LIKELY GET PUSHED SOUTH INTO THE CENTRAL PART OF THE CWA LATER
TONIGHT.  THIS BOUNDARY WILL LIKELY STILL BE AROUND SOMEWHERE OVER
THE NORTHERN OR CENTRAL PART OF THE CWA ON THURSDAY AND COULD BE THE
FOCUS FOR MORE SCATTERED THUNDERSTORMS LATE THURSDAY AND THURSDAY
EVENING.

WINDS ARE STILL AOA ADVISORY CRITERIA THIS AFTERNOON AND WILL
CONTINUE THE ADVISORY UNTIL 02Z OR NEAR SUNSET.

SHOULD SEE AN 8 TO 10 DEGREE TEMPERATURE RANGE FROM NORTH TO SOUTH
ACROSS THE CWA ON THURSDAY.  THIS LOOKS GOOD BUT MARGIN FOR ERROR IS
GREATER IN AREAS WHERE THE OUTFLOW BOUNDARY WILL BE NEAR.  WILL
CONTINUE WITH CURRENT FORECAST OF MID 80S IN THE NORTH AND LOW 90S
IN THE SOUTH.

DAYS 3-7...

FORECAST DIFFICULTIES REMAIN SIMILAR TO YESTERDAY. MODELS CONTINUE
TO STRUGGLE WITH DETAILS OF THE STRENGTHENING PACIFIC WESTERLIES, AS
EARLY AS FRIDAY NIGHT. WESTERN CONUS TROF MOVES NORTHEAST OVER TOP
OF UPPER RIDGE WITH STRONGER ENERGY MAKING ITS WAY OUT OF THE
EASTERN PACIFIC AND INTO THE NORTHWESTERN CONUS. IF THE AVN/GFS IS
CORRECT, A WEAK BOUNDARY MAY SINK SOUTH INTO THE CWA LATE SUNDAY AND
PROVIDE ENOUGH FOCUS FOR THUNDERSTORMS. OTHER MODELS MINOR THE WAVE
AS THE WESTERN ENERGY MOVES ASHORE AND THREATEN TO BRING A BOUNDARY
SOUTH OUT OF THE NORTHERN PLAINS AS THE RIDGE BUILDS WEST TOWARD
MIDWEEK. CONFIDENCE IN ANY PARTICULAR SOLUTION IS LOW, AND AS
YESTERDAYS SHIFT NOTED, PLENTY OF LOW LEVEL INSTABILITY WILL BE IN
PLACE AND WITH WEAK SOUTHERN BRANCH DISTURBANCES POSSIBLY CROSSING
OVERHEAD, IT WILL BE HARD TO RULE OUT THUNDERSTORMS ALMOST ANY
PERIOD. THUS FOR CONTINUITYS SAKE WILL LEAVE PRECIPITATION CHANCES
FOR SUNDAY AND MONDAY AND KEEP TUESDAY AND WEDNESDAY DRY.
TEMPERATURES WILL LIKELY BE VERY WARM THROUGHOUT THE PERIOD UNDER
THE UPPER RIDGE BUT WILL CONTINUE TO MENTION A LITTLE COOLING FOR
SUNDAY AND MONDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   67  92  66  93 /  10   0  20   0
GCK   65  88  63  91 /  20   0  20   0
EHA   66 191  65  94 /  10   0  10   0
LBL   68  92  67  93 /  10   0  10   0
HYS   63  86  65  90 /  40   0  30   0
P28   70  91  70  93 /   0   0   0   0

.DDC...NONE.

GERARD/POAGE

In the hours before

Special weather statement, Jun 19, 10:59 AM CST, 5 hours 31 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-200600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 AM CDT WED JUN 19 2002

STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT NORTH
AND WEST OF A LINE FROM SYRACUSE TO SCOTT CITY AND RUSH CENTER.

A COOL FRONT NOW MOVING INTO THE NORTHWEST CORNER OF KANSAS WILL
MOVE A LITTLE FARTHER SOUTH AND EAST DURING THE AFTERNOON HOURS AND
SHOULD BE LOCATED FROM COLBY THROUGH TRIBUNE AND LAMAR COLORADO BY
THIS EVENING.  THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT AFTER ABOUT 4 PM CDT.  THE MAIN SEVERE WEATHER HAZARD
WITH STORMS LATE THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND
STRONG WINDS.

THE POSSIBILITY EXISTS FOR THUNDERSTORMS TO BECOME MORE ORGANIZED
OVER NORTHWEST KANSAS AS THE EVENING CONTINUES AND MOVE EAST INTO
NORTH CENTRAL KANSAS OVERNIGHT. THIS AREA OF STORMS COULD EXTEND AS
FAR SOUTH AS HIGHWAY 96 FROM SCOTT CITY THROUGH RUSH CENTER.
LOCALLY HEAVY RAIN COULD RESULT FROM THESE STORMS.

GUSTY SOUTH WINDS AT 25 TO 35 MPH WILL ALSO PERSIST THROUGH EARLY
EVENING ACROSS CENTRAL AND SOUTHWEST KANSAS.  THE WIND, COMBINED
WITH HOT AND DRY CONDITIONS WILL CAUSE AN EXTREME FIRE DANGER. PLEASE
REFRAIN FROM ANY OUTDOOR BURNING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC

&&

GERARD

The radar

The Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 19, 4:30 PM CST
Where
Hamilton County, 17 mi N of Syracuse
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.233, -101.750

Thunderstorm Wind, Scott

When
June 19, 7:00 PM CST
Where
Scott County, Shallow Water
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.383, -100.917

Thunderstorm Wind, Finney

When
June 19, 7:16 PM CST
Where
Finney County, 2 mi NE of Garden City
Measured
51 kt (59 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.983, -100.833

Thunderstorm Wind, Kearny

When
June 19, 7:25 PM CST
Where
Kearny County, 5 mi NNW of Deerfield
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.050, -101.167

Thunderstorm Wind, Kearny

When
June 19, 7:30 PM CST
Where
Kearny County, 4 mi S of Lakin
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.900, -101.250

Hail, Hamilton

When
June 19, 8:20 PM CST
Where
Hamilton County, 20 mi S of Coolidge
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -102.000

Hail, Hamilton

When
June 19, 9:00 PM CST
Where
Hamilton County, 14 mi S of Syracuse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -101.750

Hail, Stanton

When
June 19, 9:26 PM CST
Where
Stanton County, 8 mi N of Johnson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -101.750

Hail, Stanton

When
June 19, 9:30 PM CST
Where
Stanton County, 10 mi N of Johnson
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.717, -101.750

Damage was done to farm buildings and windows were broken out.

Hail, Kearny

When
June 19, 9:45 PM CST
Where
Kearny County, 14 mi WSW of Lakin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -101.483

Hail, Hamilton

When
June 19, 9:46 PM CST
Where
Hamilton County, 9 mi SSW of Kendall
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -101.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305123, 5305124, 5305125, 5305126, 5305127, 5305128, 5305129, 5305130, 5305131, 5305132, 5305133.